Subject: Weight loss and Olanzapine! So how long did it take for you to lose your weight gain caused by Olanzapine?

My 2nd baby is now 3 months old. And this time I took 5mg, then 2.5mg of Olanzapine as a preventative, after having had postpartum psychosis with my 1st born and having been sectioned.

This time has been smooth sailing which is great. But I've gone from size 10 to a big size 14 which is pretty miserable. The same thing (plus some +) happened the first time when I was on olanzapine for a year that time and initially at 10mg then 20mg. The weight did all come off in the end, but for ages despite healthy eating and exercise it went down really really frustratingly slowly. But then a few months later it suddenly just all fell off within about a month. I believe a lot of the weight was water retention (I look puffy and swollen). I just want to get back to my normal self and feel a bit daunted by how potentially tricky it may be. Be good to hear other people's experiences, preferably the more positive ones ;) !! Thanks

3 Replies

  • Hello Joanna,

    Congratulations on the birth of your second baby. I think rather than dwell on your weight, the 'positive' has been that PP has not returned so you are able to delight in the early days of motherhood. I too was sectioned on two occasions, years ago now, following the births of my sons. As it has been so long ago and I was under general psychiatric care for some time, including ECT, I cannot remember the medication regime. However, there are other mums here who will be able to share their experiences with you.

    I'm sure, as before, your weight will reduce. I appreciate it is a concern for you, as you say it may just be water retention. Perhaps you could also ask your G.P for advice?

    Take very good care.

  • Hi Joanna,

    Congratulations from me too for the birth of your 2nd baby & staying well - it's great to hear preventative meds did the trick for you!

    You're so right the weight gain is miserable, it really is awful. I guess it's a small price to pay for staying well though & it helps to remember that it's temporary, not forever. I had similar weight gain to you, I was on Olanzapine for a few weeks then changed to a different anti-psychotic +antidepressant & went from size 10 to a 14-16. For me it really affected everything because it wasn't anything like I was used to & made everything feel much worse - not only did I not feel myself mentally, I didn't recognise myself physically either. I was told the weight gain wasn't due to my meds but I'm not so sure & think it was probably a combination of that & being less active too - I was always pretty active before I was pregnant but couldn't face any exercise at all when I was ill.

    For me I couldn't think about losing the weight until I'd stopped taking my medication, being so ill I felt I needed to be mentally strong as I was before, before I could think about fixing the physical side. This'll be different for you & the fact that you're thinking about it now is really good, well done! Setting your mind to it is the first step to success & I found once I'd decided to get myself back physically the weight all vanished pretty quickly - it took me 6 months to get back to normal with losing 2llbs on average per week, (some weeks no loss at all & others weeks with more). We're all different though & obviously it's different for everyone but the really positive thing is that by taking it slowly & steadily & carrying on, the weight really does get back to normal - for me & lots of others I've know, it's stayed off too!

    There's a thread here about weight issues that was started a while back that you might find useful:

    Wishing you all the luck in the world - you can do it!

    P.S. I've still got my size 16 t-shirt which makes me smile as it reminds me how far I've come :-)

  • Hi Joanna

    Just wanted to add my current experience with trying to lose weight while on a maintenance dose (5mg) of Olanzapine. I'm finding it's definitely hard work... but I've managed to lose around 9lb in the past 3 months and I chatted to a GP friend of mine for some advice. She recommended not cutting calories back too drastically, aiming to think more about a healthy diet with 3 good filling meals a day. If counting calories she recommended not to go below 1600 a day (I have been using a good app called 'myfitnesspal' to monitor cals) She said that eating a lighter meal in the evening can help, as well as cutting out evening snacking as much as possible, as the sedentary time we have in the evening and then sleeping can make it easier for fat to be laid down.

    The main focus of her advice though was increasing my exercise! She recommended 3 times per week doing 30 mins of exercise which gets you properly out of breath. I know that Olanzapine is making me still quite sleepy especially in the mornings and seems to reduce my energy levels in general. So I'm aiming for one evening intensive exercise class (I'm doing spinning - indoor cycling - which is great fun) and then two lunchtimes either pushing the buggy hard up and down hills or using my exercise bike.

    Are you still on 2.5mg of Olanzapine at the moment or have you discontinued completely? I hope the tips are helpful and we're here any time you need to chat.

    Naomi x

You may also like...